Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 107, NWS Birmingham, AL

May 8, 2001Colbert County, Lauderdale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 8, 2001, 1:56 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 2001, 1:56 PM CDT (18:56 UTC)
Expired
May 8, 2001, 2:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Colbert County, AL, Lauderdale County, AL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
617 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 081855
SVRBHM
ALC033-077-081930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT TUE MAY 8 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLBERT COUNTY IN ALABAMA
  LAUDERDALE COUNTY IN ALABAMA

* UNTIL 230 PM CDT

* AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF UNDERWOOD-PETERSVILLE...MOVING
  EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TUSCUMBIA...
SHEFFIELD...MUSCLE SHOALS AND FLORENCE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING.
DAMAGING WIND...LARGE HAIL XAND HEAVY RAIN ARE ALL POSSIBLE. STAY
INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3493 8801 3475 8802 3471 8758 3494 8756

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:15 AM CDT, 10 hours 41 minutes earlier.

Area forecast discussion, May 8, 3:15 AM CDT, 10 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
315 AM CDT TUE MAY 08 2001

CURRENTLY...RAIN AND A FEW THUNDERSTORMS OCCURRING OVER THE CENTRAL
AREA OF OUR TENNESSEE VALLEY.  RADAR ESTIMATES ANYWHERE FROM 2 TO 4
INCHES HAVE FALLEN THIS EVENING AND DURING THE EARLY MORNING HOURS...
MAINLY ACROSS LIMESTONE AND LAWRENCE COUNTIES.  NO REPORTS OF
FLOODING.  EXPECT MORE RAIN OVER THESE AREAS TODAY...BUT THE HEAVY
RAIN SHOULD BE SOUTH AND EAST.

DIFFICULTY THIS FORECAST PERIOD WILL THE FRONTAL BOUNDARY POSITION.
AT 07Z...MSAS ANALYZED THE BOUNDARY FROM IND TO BETWEEN MEM AND
TUP...AND SOUTHWEST TO JAN.  ETA AND AVN BRING THE FRONT INTO NW
ALABAMA TODAY AND STALL IT THERE UNTIL A SURFACE HIGH THAT IS AROUND
OKLAHOMA MOVES EAST...AND THE FRONT DRIFTS SOUTH TUESDAY NIGHT INTO
WEDNESDAY.  THIS COMBINED WITH ZONAL FLOW ALOFT WILL KEEP THE
BOUNDARY IN THE FORECAST AREA UNTIL IT WASHES OUT ON THURSDAY.  THIS
WILL MAKE THE POP FORECAST DIFFICULT ON WEDNESDAY.  DEPENDING UPON
WHERE THE BOUNDARY ENDS UP WILL DETERMINE WHERE THE HIGHEST POPS
ARE NEED.  AT THIS POINT EXPECT THE BOUNDARY TO BE SOUTH OF A TCL-
BHM-ANB LINE...SO WILL GO WITH HIGHEST POPS IN THE SOUTH.  WILL GO
CATEGORICAL IN THE TENNESSEE VALLEY TODAY.

PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY.  FCSTR 80.
HSV TB 074/057 078/056 081 9320
BHM TB 078/058 079/056 082 643-
MGM ET 079/063 079/057 083 4553

.BHM...NONE.

80

In the hours before

Special weather statement, May 8, 1:15 PM CDT, 41 minutes before
ALZ001>038-040>050-082215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT TUE MAY 8 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLOW MOVING COLD FRONT WILL CONTINUE TO BRING A THREAT OF SHOWERS
AND THUNDERSTORMS TO MUCH OF THE AREA THROUGH TONIGHT.  AS THE FRONT
GRADUALLY MOVES SOUTH DURING THE NEXT 24 HOURS...THE BEST CHANCES OF
SHOWERS AND THUNDERSTORMS WILL GRADUALLY SHIFT FROM NORTH TO SOUTH
ACROSS THE AREA.

ANY THUNDERSTORMS THAT DO DEVELOP SHOULD REMAIN BELOW SEVERE
LIMITS...ALTHOUGH LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL
ARE POSSIBLE.  WITH THE SLOW MOVING FRONT AND REPEATED RAINFALL OVER
THE SAME LOCATIONS...SOME MINOR STREET FLOODING AND PONDING OF WATER
ON ROADWAYS ARE POSSIBLE.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.